Tennessee, 2012

Hail and Damaging Winds in Tennessee, March 31, 2012

March 31, 2012 · NWS MRX · 9 events in 6 counties and zones

An upper level trough over the Ohio Valley moved southeast across the Southern Appalachians while driving a cold frontal boundary across the region. Moderate to strong instability and decent wind shear aided the development of severe convection during the afternoon and early evening.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MRX wrote it up.

An upper level trough over the Ohio Valley moved southeast across the Southern Appalachians while driving a cold frontal boundary across the region. Moderate to strong instability and decent wind shear aided the development of severe convection during the afternoon and early evening. Most of the severe storms produced large hail. Wind damage was rather limited during the event.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before the first event at Mar 31, 12:25 PM EST, 45 minutes earlier.

Area forecast discussion, Mar 31, 12:25 PM EST, 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
125 PM EDT SAT MAR 31 2012

.AVIATION...WEAK FRONTAL BOUNDARY WILL SAG INTO THE AREA AND STALL.
WILL SEE SOME SCATTERED CONVECTION AROUND...SO WILL CARRY VCTS EARLY IN
THE PERIOD. WILL HAVE SCATTERED TO BROKEN CLOUDS...MOSTLY AT VFR
LEVELS...BUT MAY SEE SOME MVFR CIGS REFORM AT TRI TONIGHT. ALSO FOG
DEVELOPMENT POSSIBLE. FOR NOW WILL CARRY MVFR CONDITIONS ALL SITES
LATE TONIGHT...BUT CANNOT RULE OUT LOWER CONDITIONS.

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...NONE.
VA...NONE.

&&

LW
Hazardous weather outlook, Mar 31, 3:29 AM EST, 9 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
429 AM EDT SAT MAR 31 2012

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-010830-
CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS-
SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN-
NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE-
SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER-
SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT-
BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS-
SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE-
SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE-
WISE-SCOTT-RUSSELL-WASHINGTON-
429 AM EDT SAT MAR 31 2012 /329 AM CDT SAT MAR 31 2012/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH
CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

In the hours before

Local storm report, Mar 31, 10:34 AM EST, 2 hours 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
1134 AM EDT SAT MAR 31 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0405 PM     TSTM WND DMG     2 NW SEVIERVILLE        35.91N 83.60W
03/30/2012                   SEVIER             TN   911 CALL CENTER

            DISPATCH REPORTED A FEW TREES DOWN ON BOYDS CREEK
            HIGHWAY.

&&

KGUILLET

The radar

The Knoxville radar (KMRX), 93 km away, was scanning. The volume nearest the first event began at 18:12 UTC.

Open the radar archive at this moment

Event by event

7 hail, 2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Scott

When
March 31, 1:10 PM EST
Where
Scott County, 1.81 mi ENE of Winona
Measured
50 kt (58 mph) estimated gust
Reported by
Department of Highways
Coordinates
36.390, -84.400

A few trees were reported down in the Fairview area.

Thunderstorm Wind, Anderson

When
March 31, 2:00 PM EST
Where
Anderson County, 0.56 mi W of Lake City
Measured
50 kt (58 mph) estimated gust
Reported by
Department of Highways
Coordinates
36.220, -84.160

A few trees were reported down in Lake City.

Hail, Loudon

When
March 31, 2:35 PM EST
Where
Loudon County, 0.89 mi NW of Loudon
Measured
1.75 in hail
Reported by
Law Enforcement
Coordinates
35.740, -84.360

Golf ball sized hail was reported at Loudon.

Hail, Anderson

When
March 31, 2:42 PM EST
Where
Anderson County, 1.78 mi SE of Clinton
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
36.100, -84.110

Ping pong ball sized hail fell in Clinton.

Hail, Monroe

When
March 31, 3:12 PM EST
Where
Monroe County, 1.49 mi SSW of Mc Ghee
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
35.600, -84.230

Penny to quarter sized hail was reported in Vonore.

Hail, Monroe

When
March 31, 3:12 PM EST
Where
Monroe County, 3.13 mi ENE of Acorn
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
35.490, -84.180

Golf ball sized hail fell in the Cherokee National Forest three miles east northeast of Acorn.

Hail, Knox

When
March 31, 3:18 PM EST
Where
Knox County, West Knoxville
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
35.970, -83.950

Quarter size hail was reported in West Knoxville.

Hail, Hamilton

When
March 31, 3:24 PM EST
Where
Hamilton County, 1.38 mi S of Rathburn
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
35.260, -85.170

Quarter size hail was reported in Soddy-Daisy.

Hail, Monroe

When
March 31, 3:36 PM EST
Where
Monroe County, 3.13 mi ENE of Acorn
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
35.490, -84.180

Golf ball sized hail fell in the Cherokee National Forest near Acorn.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2012Every state in 2012This day in weather historyWarnings in Tennessee, March 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 374019, 374020, 373990, 373999, 373995, 373997, 373991, 373993, 373998.